drwisetravel.com

drwisetravel.com header image 4

Entries from September 2011

Disaster and Diarrhea

September 25th, 2011 · Comments Off on Disaster and Diarrhea · Uncategorized

Another week … another disaster involving tourists. This tragic incident involved a Bhudda Air flight from Kathmandu over Everest, which crashed on its return to Kathmandu. Sixteen people were killed. Again the thought “Gee, that could have happened to me.” I took that same flight in 2001 with my son Benjamin. The weather was perfectly […]

[Read more →]

Tags:······

mefloquine …. still a place for travellers?

September 18th, 2011 · Comments Off on mefloquine …. still a place for travellers? · Uncategorized

Mefloquine (Lariam) has been one of the mainstays of antimalarial prevention since the parasite (P. falciparum) developed resistance to chloroquine. It has been available in Canada since the early 90s, and has been the subject of controversy ever since. A major part of that controversy stems from the behaviour of  a Canadian soldier in Somalia. […]

[Read more →]

Tags:····

More distant disasters

September 11th, 2011 · Comments Off on More distant disasters · Uncategorized

One of my first trips to Africa was about 15 years ago. At that time, VSO (Voluntary Service Overseas – now CUSO-VSO) Canada, of which I was, and still am, the medical advisor, sent me over to visit our Canadian volunteers. This took me on a three week whirlwind trip around Kenya and Tanzania. Two […]

[Read more →]

Tags:···

What Me Worry?!

September 5th, 2011 · Comments Off on What Me Worry?! · Uncategorized

It is pretty easy for me to look after the “high-risk” traveller, that is, one going off to the middle of nowhere for a long time with very little money, medical support and perhaps common sense! I recommend most of the shots (though they often can’t afford them) and REALLY stress the importance of one’s […]

[Read more →]

Tags:··